Type your tag names separated by a space and hit enter

DRUG-INDUCED MYOPATHIES

DRUG-INDUCED MYOPATHIES is a topic covered in the Harrison's Manual of Medicine.

To view the entire topic, please or purchase a subscription.

Harrison’s Manual of Medicine 19th edition provides 600+ internal medicine topics in a rapid-access format. Download Harrison’s App to iPhone, iPad, and Android smartphone and tablet. Explore these free sample topics:

Harrison’s Manual of Medicine - App + Web

-- The first section of this topic is shown below --

Drugs (including glucocorticoids and lipid-lowering agents) and toxins (e.g., alcohol) are associated with myopathies (Table 195-2). In most cases, weakness is symmetric and involves proximal limb girdle muscles; myalgia and cramps may also occur. An elevated CK is often found. Diagnosis often depends on resolution of signs and symptoms with removal of offending agent.

TABLE 195-2: DRUG-INDUCED MYOPATHIES
DrugsMajor Toxic Reaction

Lipid-lowering agents

 Fibric acid derivatives

 HMG-CoA reductase inhibitors

 Niacin (nicotinic acid)

Drugs belonging to all three of the major classes of lipid-lowering agents can produce a spectrum of toxicity: asymptomatic serum creatine kinase elevation, myalgias, exercise-induced pain, rhabdomyolysis, and myoglobinuria.
GlucocorticoidsAcute, high-dose glucocorticoid treatment can cause acute quadriplegic myopathy. These high doses of steroids are often combined with nondepolarizing neuromuscular blocking agents but the weakness can occur without their use. Chronic steroid administration produces predominantly proximal weakness.
Nondepolarizing neuromuscular blocking agentsAcute quadriplegic myopathy can occur with or without concomitant glucocorticoids.
ZidovudineMitochondrial myopathy with ragged red fibers

Drugs of abuse

 Alcohol

 Amphetamines

 Cocaine

 Heroin

 Phencyclidine

 Meperidine

All drugs in this group can lead to widespread muscle breakdown, rhabdomyolysis, and myoglobinuria.

Local injections cause muscle necrosis, skin induration, and limb contractures.

Autoimmune toxic myopathy

 D-Penicillamine

Use of this drug may cause polymyositis and myasthenia gravis.

Amphophilic cationic drugs

 Amiodarone

 Chloroquine

 Hydroxychloroquine

All amphophilic drugs have the potential to produce painless, proximal weakness associated with autophagic vacuoles in the muscle biopsy.

Antimicrotubular drugs

 Colchicine

This drug produces painless, proximal weakness especially in the setting of renal failure. Muscle biopsy shows autophagic vacuoles.

-- To view the remaining sections of this topic, please or purchase a subscription --

Citation

Loscalzo, Joseph, et al., editors. "DRUG-INDUCED MYOPATHIES." Harrison's Manual of Medicine, 19th ed., McGraw Hill Inc., 2017. harrisons.unboundmedicine.com/harrisons/view/Harrisons-Manual-of-Medicine/623493/all/DRUG_INDUCED_MYOPATHIES.
DRUG-INDUCED MYOPATHIES. In: Loscalzo J, Jameson JL, Longo DL, et al, eds. Harrison's Manual of Medicine. 19th ed. McGraw Hill Inc.; 2017. https://harrisons.unboundmedicine.com/harrisons/view/Harrisons-Manual-of-Medicine/623493/all/DRUG_INDUCED_MYOPATHIES. Accessed April 23, 2019.
DRUG-INDUCED MYOPATHIES. (2017). In Loscalzo, J., Jameson, J. L., Longo, D. L., Hauser, S. L., Fauci, A. S., & Kasper, D. L. (Eds.), Harrison's Manual of Medicine. Available from https://harrisons.unboundmedicine.com/harrisons/view/Harrisons-Manual-of-Medicine/623493/all/DRUG_INDUCED_MYOPATHIES
DRUG-INDUCED MYOPATHIES [Internet]. In: Loscalzo J, Jameson JL, Longo DL, Hauser SL, Fauci AS, Kasper DL, editors. Harrison's Manual of Medicine. McGraw Hill Inc.; 2017. [cited 2019 April 23]. Available from: https://harrisons.unboundmedicine.com/harrisons/view/Harrisons-Manual-of-Medicine/623493/all/DRUG_INDUCED_MYOPATHIES.
* Article titles in AMA citation format should be in sentence-case
TY - ELEC T1 - DRUG-INDUCED MYOPATHIES ID - 623493 ED - Loscalzo,Joseph, ED - Jameson,J Larry, ED - Longo,Dan L, ED - Hauser,Stephen L, ED - Fauci,Anthony S, ED - Kasper,Dennis L, BT - Harrison's Manual of Medicine UR - https://harrisons.unboundmedicine.com/harrisons/view/Harrisons-Manual-of-Medicine/623493/all/DRUG_INDUCED_MYOPATHIES PB - McGraw Hill Inc. ET - 19 DB - Harrison's Manual of Medicine DP - Unbound Medicine ER -